Florida, 2012High Wind in Florida, May 24, 2012
May 24, 2012 · NWS MFL · 1 event in 1 county or zone
An area of low pressure, which a few days later became Tropical Storm Beryl off the SE United States coast, rapidly developed along a surface trough over the Florida Keys and then moved northeast along the Florida coast causing strong wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure, which a few days later became Tropical Storm Beryl off the SE United States coast, rapidly developed along a surface trough over the Florida Keys and then moved northeast along the Florida coast causing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 24, 10:50 AM EST, 10 minutes earlier.
Area forecast discussion, May 24, 10:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1150 AM EDT THU MAY 24 2012
...FLOOD WATCH CONTINUES FOR MIAMI-DADE COUNTY...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
.UPDATE...CONSIDERABLE AMOUNTS OF MOISTURE ARE BEING TRANSPORTED
INTO THE SOUTHEAST COAST AS A SURFACE LOW PRESSURE CENTER JUST
SOUTHEAST OF THE MAINLAND SLOWLY MOVES NORTHEAST. THIS FEATURE
WILL PUSH STEADILY NORTHEAST THROUGH THE AFTERNOON WITH THE AXIS
OF HEAVIEST PRECIPITATION AFFECTING EASTERN PORTIONS OF MIAMI
DADE AND BROWARD COUNTIES. RAINFALL RATES ARE STILL EXCEEDING 1
INCH PER HOUR IN A FEW LOCALES, WHICH WILL ONLY EXACERBATE ANY
URBAN FLOODING, ESPECIALLY GIVEN THE HEAVY RAINFALL EARLIER THIS
WEEK. FLOOD ADVISORIES REMAIN IN EFFECT AND FLOOD WARNINGS MAY
ULTIMATELY BE NEEDED.
AS THE WEST COAST SEA BREEZE DEVELOPS AND PUSHES INLAND, THE
POTENTIAL FOR THUNDERSTORMS WILL INCREASE OVER WESTERN AND
INTERIOR PORTIONS, WHILE THE RISK ALSO CONTINUES ALONG AND NEAR
THE EAST COAST. DIFFERENTIAL HEATING BOUNDARIES MAY ALSO HELP
FUEL A FEW STRONGER STORMS, ESPECIALLY AS UPPER DIVERGENCE
INCREASES, ASSOCIATED WITH AN UPPER JET STREAK. IT STILL APPEARS
THE PRIMARY THREAT WILL BE STRONG GUSTY WINDS AROUND 60 MPH,
ASSOCIATED WITH POSSIBLE WET MICROBURSTS. SOME SMALL HAIL ALSO
CANNOT BE RULED OUT. GIVEN THE TRACK OF THE SURFACE LOW, A SHORT-
LIVED TORNADO COULD EVEN DEVELOP ALONG AND NEAR THE EAST COAST.
&&
.PREV DISCUSSION... /ISSUED 856 AM EDT THU MAY 24 2012/
..FLOOD WATCH CONTINUES FOR MIAMI-DADE COUNTY...
..FEW STRONG THUNDERSTORMS POSSIBLE TODAY...
UPDATE...INCREASED POPS ALONG THE SOUTHEAST COAST. LATEST
RADAR/SATELLITE ANALYSIS AND TRENDS CONTINUE TO INDICATE PLENTY
OF MOISTURE STREAMING NNW ACROSS THE KEYS AND EASTERN PORTIONS OF
MIAMI DADE COUNTY. EMBEDDED HEAVIER SHOWERS AND A FEW
THUNDERSTORMS ARE PRODUCING RAIN RATES IN EXCESS OF 1-2 INCHES
PER HOUR. WHILE THE HEAVIEST ACTIVITY HAS SO FAR REMAINED OVER
BISCAYNE BAY AND THE ATLANTIC WATERS, SOME OF THIS HEAVIER
CONVECTION WILL SOON AFFECT AT LEAST THE EASTERN AND COASTAL
PORTIONS OF MIAMI DADE AND PERHAPS BROWARD COUNTY OVER THE NEXT
FEW HOURS. URBAN FLOOD ADVISORIES AND/OR FLOOD WARNINGS MAY
ULTIMATELY BE NEEDED.
THE LATEST HI-RES GUIDANCE, INCLUDING THE HRRR, SHOW THE BAND OF
HEAVIEST PRECIPITATION MOVING SLOWLY NORTHWEST OF THE METRO AREAS
BY MIDDAY WITH PERHAPS ADDITIONAL ACTIVITY FORMING OVER THE
INTERIOR AND EAST COAST THIS AFTERNOON. A FEW THUNDERSTORMS COULD
BE STRONG. DOWNBURST WINDS AND TORRENTIAL DOWNPOURS ARE THE
PRIMARY THREATS.
PREV DISCUSSION... /ISSUED 736 AM EDT THU MAY 24 2012/
AVIATION...
ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TODAY...MAINLY OVER THE EAST COAST TERMINALS...AS MOST OF
THE DEEP LAYER MOISTURE REMAINS EAST OF THE PENINSULA ACROSS THE
BAHAMAS. WILL INCLUDE VCSH/VCTS IN THIS PACKAGE THROUGH THE
AFTERNOON PERIOD AND UPDATE AS NEEDED. PERIODS WITH MVFR
CIGS/VSBYS WILL BECOME POSSIBLE IN AND AROUND ANY MODERATE TO
HEAVY SHOWER/TSTM THAT DEVELOP THROUGH THIS PERIOD. WITH THE
TROUGH AXIS OVER THE AREA...MAINLY LIGHT WINDS WILL BE EXPECTED
WITH AFTERNOON SEA BREEZES ANTICIPATED ALONG THE GULF AND ATLANTIC
COASTS.
PREV DISCUSSION... /ISSUED 336 AM EDT THU MAY 24 2012/
FLOOD WATCH MIAMI DADE COUNTY UNTIL 8 PM THIS EVENING...
IN MIAMI DADE COUNTY...WATER STILL STANDING IN SOME AREAS OF DORAL
AND SWEETWATER WITH SURROUNDING LOCALES STILL REGISTERING SATURATED
SOIL. THOUGH FORECAST IFFY...THE WATCH EXTENDED LAST EVENING UNTIL 8
PM TONIGHT WILL REMAIN IN EFFECT.
DISCUSSION...LONG RANGE MODELS SIMILAR IN THAT THE MID TO UPPER
LEVEL LOW OVER THE CAROLINAS RETROGRADES TOWARD THE OHIO RIVER
VALLEY...WEAKENS AND GETS ABSORBED INTO A SHORT WAVE TROUGH MOVING
NE THROUGH THE GREAT LAKES REGION. BUT THE BROAD UPPER LEVEL TROUGH
OF LOW PRESSURE STILL EXTENDS SW THROUGH THE SE U.S. AND INTO THE
GULF OF MEX. AT THE SURFACE...A TROUGH OF LOW PRESSURE EXTENDS
SOUTHWARD ALONG THE NE FLA COAST...THROUGH THE CWA AND INTO THE NW
CARIB WHERE A WEAK SURFACE LOW WAS LOCATED. BUT...AS HIGH PRESSURE
BUILDS OVER THE SOUTHERN GREAT PLAINS AND SLIDES ENE INTO THE LOWER
MISSISSIPPI RIVER VALLEY...THIS SHOVES THE UPPER TROUGH E CLOSER TO
FLA AND THE SURFACE TROUGH E AS WELL. THIS WILL KEEP THE DEEP
TROPICAL MOISTURE NOTED VIA SATL LOOPS E OF THE AREA. HAVE A
DEEP-SEEDED FEELING THAT S FLA WILL FALL SUBSIDENCE AGAIN TODAY...
LIMITING CONVECTION. WITH SW STEERING WINDS ALOFT...SUNSHINE WITH
SEA BREEZE DEVELOPMENT...SOME ACTIVITY MAY OCCUR OVER THE INTERIOR
OF S FLA TODAY WHICH WILL MOVE NE TODAY AND FRIDAY BUT WITH LOWER
CHANCES OF RAIN AND WILL LEAN TOWARD THE LATEST GFS GUIDANCE.
CIRCULATION ABOUT THE HIGH AND A DEVELOPING UPPER LOW OFF OF THE
COASTAL CAROLINAS WILL PULL DRIER SUBSIDENT AIR S OVER THE FLA
PENINSULA SATURDAY WITH STEERING WINDS BECOMING NNE-NE. BUT...PER
THE 1ST PARAGRAPH ABOVE ...WILL KEEP THE FLOOD WATCH GOING AS ANY
ADDITIONAL RAINFALL WILL CAUSE ADDITIONAL PROBLEMS IN AREAS THAT
CONTINUE TO EXPERIENCE PROBLEMS FROM 2 DAYS AGO.
EXTENDED FORECAST...SUNDAY THROUGH WEDNESDAY...ECMWF/GFS DIFFER ON
THE EVOLUTION OF THE CLOSED LOW OFF OF THE COASTAL CAROLINAS WITH
THE FORMER KEEPING THE SYSTEM OVER THE ATLC AND THE LATTER WEAKENING
BUT MOVING THE SYSTEM SW ACROSS FLA INTO THE GULF OF MEX EARLY NEXT
WEEK. THIS TOTALLY AFFECTS THE MOISTURE RETURN OVER S FLA WHICH IS A
FLIP-FLOP FROM EARLY RUNS BETWEEN THE 2 MODELS. WILL SHOW DAILY
SCATTERED SHOWERS/THUNDERSTORMS OVER THE CWA INTO NEXT WEEK UNTIL
SOME MODEL AGREEMENT OCCURS.
MARINE...
WINDS OVER THE CWA WATERS AT 15 KNOTS OR LESS INTO THE THE
WEEKEND WITH SEAS 4 FEET OR LESS.
FIRE WEATHER...
RELATIVE HUMIDITY REMAINS ABOVE THE 35 PERCENT ALL ZONES THROUGH THE
WEEKEND INTO NEXT WEEK. NO PROBLEMS ANTICIPATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 85 75 87 76 / 50 20 20 20
FORT LAUDERDALE 85 76 88 79 / 60 20 20 20
MIAMI 86 75 89 77 / 70 20 20 20
NAPLES 89 74 90 74 / 30 20 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-INLAND MIAMI DADE-METRO MIAMI DADE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE/FIRE...14/MJB
AVIATION/RADAR...55/CWCHazardous weather outlook, May 24, 10:52 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1152 AM EDT THU MAY 24 2012
AMZ610-630-FLZ063-066>075-168-172>174-250700-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
1152 AM EDT THU MAY 24 2012
...FLOOD WATCH MIAMI DADE COUNTY THROUGH THIS EVENING...
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...
...SLIGHT RISK OF WATERSPOUTS ATLANTIC WATERS AND BISCAYNE BAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING: A FLOOD WATCH REMAINS IN EFFECT FOR MIAMI-DADE COUNTY
THROUGH 8 PM THIS EVENING FOR THE POTENTIAL OF LOCALIZED HEAVY
RAINFALL WHICH COULD RESULT IN FLASH FLOODING ACROSS THE AREAS
THAT ARE ALREADY SATURATED FROM TUESDAY. LOCALIZED URBAN FLOODING
COULD OCCUR ACROSS THE REST OF THE ATLANTIC COAST.
THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS THE AREA. SOME THUNDERSTORMS MAY CONTAIN STRONG GUSTY
WINDS, HEAVY DOWNPOURS, AND OCCASIONAL TO FREQUENT LIGHTNING
STRIKES.
WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE
ATLANTIC WATERS, INCLUDING BISCAYNE BAY, MAINLY THIS MORNING AND
THROUGH THE MIDDAY HOURS.
TORNADO: THERE A SLIGHT RISK OF ISOLATED TORNADOES ALONG AND NEAR
THE EAST COAST THROUGH EARLY THIS EVENING.
WIND: STRONG GUSTY WINDS AROUND 60 MPH WILL BE POSSIBLE IN A FEW
THUNDERSTORMS THROUGH EARLY EVENING.
HAIL: SMALL HAIL MAY OCCUR IN THE MOST INTENSE THUNDERSTORMS
THROUGH EARLY EVENING.
RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG ALL
LOCAL ATLANTIC BEACHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
WITH THE MAIN RISK BEING LIGHTNING STRIKES, GUSTY WINDS, AND
HEAVY DOWNPOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Local storm report, May 24, 9:40 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1040 AM EDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLOOD DORAL 25.84N 80.36W
05/24/2012 MIAMI-DADE FL NWS EMPLOYEE
STREET FLOODING WITH WATER DEPTH OF AT LEAST 6 INCHES
ALONG PORTIONS OF NW 107TH AVENUE BETWEEN 45TH AND 58TH
STREETS.
&&
MJBSpecial weather statement, May 24, 10:29 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1129 AM EDT THU MAY 24 2012
FLZ073-074-173-241615-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
1129 AM EDT THU MAY 24 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL METRO MIAMI-DADE COUNTY
* UNTIL 1215 PM EDT
* AT 1123 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF PINECREST TO PRINCETON...AND MOVING NORTHWEST AT 5 MPH.
* THE LINE OF STORMS WILL AFFECT...
KEY BISCAYNE...
PRINCETON...
CUTLER BAY...
NARANJA...
CUTLER RIDGE...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
ALSO...THIS LINE OF STORMS ARE DEVELOPING IN AN ENVIRONMENT
FAVORABLE FOR FUNNEL CLOUDS.
RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2567 8016 2568 8018 2572 8017 2574 8017
2574 8020 2572 8024 2564 8026 2561 8030
2557 8030 2553 8031 2553 8032 2546 8033
2549 8056 2576 8045 2576 8019 2574 8016
TIME...MOT...LOC 1528Z 154DEG 4KT 2566 8023 2550 8037
CWCHigh Wind, Coastal Miami-Dade County
- When
- May 24, 11:00 AM EST to 12:25 PM EST
- Where
- Coastal Miami-Dade County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
The Emergency Manager of Miami Beach reported several trees were down on Miami Beach. One large tree was downed near Miami Beach High School and temporarily blocked Dade Blvd. The WeatherBug mesonet site at the high school recorded a wind gust of 60 mph at 1 PM EDT. The rest of the trees downed were of medium size along Ocean Drive. A large awning was also downed at the Carlyle Hotel on Ocean Drive near 13th Street during strong wind gusts associated with a heavy shower. There also were reports of downed power lines in the 6300 block of Pinetree Drive in Miami Beach and also along the 4000 block of Meridian Avenue and at 65th Street between Collins Avenue and Indian Creek Drive. According to Florida Power and Light, 4,000 customers were without power and some traffic signals were also reported to be out.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, May 24, 20121 death · 1 event
- Tornado in Nebraska, May 24, 2012$100,000 · EF2 · 1 event
- Hail and Damaging Winds in Wisconsin, May 24, 2012$900,000 · 65 kt wind · 7 events
- Tornado and Damaging Winds in Iowa, May 24, 2012$191,000 · EF1 · 5 events
- Hail and Damaging Winds in Minnesota, May 24, 2012$70,000 · 56 kt wind · 7 events
- Heavy Rain in Minnesota, May 24, 201239 events
- Hail and Damaging Winds in Iowa, May 24, 2012$35,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 24, 2012$28,000 · 56 kt wind · 13 events
- Dust Storm and Strong Wind in Illinois, May 24, 20123 injured · $10,000 · 2 events
- Wildfire in California, May 24 to 28, 20123 injured · 1 event
- Hail and Damaging Winds in Pennsylvania, May 24, 20121 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201262 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385358.